Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 10, NWS Birmingham, AL

February 21, 201010 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 21, 2010, 11:59 AM CST for 10 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2010, 11:59 AM CST (17:59 UTC)
Expired
Feb 21, 2010, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL, Jefferson County, AL, Marion County, AL, St. Clair County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 84 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WWUS84 KBMX 211759
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 AM CST SUN FEB 21 2010

...DRY CONDITIONS EXPECTED THIS AFTERNOON ACROSS NORTHERN PORTIONS
OF CENTRAL ALABAMA...

ALZ011-014-015-017>021-024-026-220000-
/O.NEW.KBMX.FW.W.0010.100221T1800Z-100222T0000Z/
MARION-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-
JEFFERSON-ST. CLAIR-
1159 AM CST SUN FEB 21 2010

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR AREAS
MAINLY ALONG AND NORTH OF A WINFIELD...TO HOOVER...TO RANBURNE LINE.

A DRY AIRMASS OVER THE NORTHERN PORTIONS OF CENTRAL ALABAMA WILL
CONTINUE THIS AFTERNOON WITH RELATIVE HUMIDITY VALUES EXPECTED TO
FALL BELOW 25 PERCENT FOR SEVERAL HOURS THROUGH 6 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND WARMING TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

08/MNK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 21, 11:52 AM CST, 7 minutes earlier.

Area forecast discussion, Feb 21, 11:52 AM CST, 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CST SUN FEB 21 2010

.UPDATE...FOR MORNING UPDATE, AVIATION, AND FIRE WEATHER.

&&

.DISCUSSION...

UPDATED MAINLY FOR CHANGES IN DEW POINTS IN GRIDS. CLOUDS AND
GREATER MOISTURE HOLDING OFF A LITTLE LONGER. ONLY TWEAKED TEMPS A
TAD HIGHER MAINLY S OF I 85. UPDATED GRIDS/ZONES ALREADY OUT.

08/MNK

&&

.DISCUSSION...
/ISSUED 406 AM CST SUN FEB 21 2010/

SHORT TERM...TODAY THROUGH MONDAY. OVERALL FORECAST STILL ON
TRACK FOR THE FIRST 48 HOURS AS THE NEXT SYSTEM WILL BEGIN TO
APPROACH THE AREA THIS AFTERNOON. ALTHOUGH THERE ARE SOME SUBTLE
DIFFERENCES. THERE DOES NOT APPEAR TO BE AS MUCH PRECIPITATION
ALONG THE WARM FRONT THIS AFTERNOON AS ORIGINALLY BELIEVED...SO
HAVE RE-ORIENTED THE BEGINNING OF THE PRECIPITATION BACK TO THE
WEST...AHEAD OF THE COLD FRONT. CAN NOT RULE OUT ISOLATED SHOWERS
WITH THE WARM FRONT...BUT QUESTIONS LIE WITH JUST HOW FAR NORTH
THE MAIN WARM FRONT WILL LIFT.

AS WE GET INTO THIS EVENING AND INTO THE OVERNIGHT HOURS...WE
WILL SEE THE PRECIPITATION SHIELD SPREAD EAST AND WILL LIKELY
IMPACT MOST OF CENTRAL ALABAMA BY 6 AM MONDAY. SO WENT WITH
CATEGORICAL POPS ALMOST AT ALL LOCATIONS. WE DID KEEP THE HIGHEST
POPS WEST OF THE INTERSTATE 65 CORRIDOR THROUGH MIDNIGHT...AND
THEN MOVED THEM TO EAST OVERNIGHT. THERE IS STILL SOME INSTABILITY
OVER THE AREA OVERNIGHT...SO THERE MAY BE A FEW EMBEDDED
THUNDERSTORMS WITH THE COLD FRONT AS IT MOVES THROUGH OVERNIGHT.
AT THIS TIME NOT EXPECTING ANY BIG IMPACT WITH STORMS... BUT WILL
NEED TO MONITOR. AVERAGE RAINFALL WILL BE HALF TO THREE-QUARTERS
OF AN INCH...SO WE DO NOT ANTICIPATE ANYTHING MORE THAN LOCALIZED
NUISANCE FLOODING IF ANY AT ALL OVERNIGHT.

LOOK FOR THE PRECIPITATION SHIELD TO BE SLOW TO WORK OUT THE
SOUTHEAST ON MONDAY MORNING...SO HAVE GONE WITH LIKELY POPS ACROSS
THE SOUTHEAST THROUGH NOON. SCATTERED SHOWERS AND OR DRIZZLE WILL
STILL BE POSSIBLE THROUGH THE REST OF THE DAY ON MONDAY.

LONG TERM...TUESDAY THROUGH SATURDAY. EYES WILL NOW FOCUS ON A
PACIFIC SYSTEM THAT WILL SLIDE OUT THE PLAINS. THIS SYSTEM IS
PROGGED TO IMPACT THE AREA ON TUESDAY NIGHT INTO WEDNESDAY
MORNING. PRIOR TO TONIGHT...CONFIDENCE HAD BEEN LOW WITH THIS
SYSTEM. NOW WITH THE CURRENT MODEL RUNS... CONFIDENCE IS EVEN
LOWER...IF THAT COULD ACTUALLY HAPPEN. MODELS ARE HAVING A VERY
HARD TIME CAPTURING WHAT WILL OCCUR AS FAR AS PRECIPITATION AND
PLACEMENT OF THIS SHORTWAVE WITHIN THIS LONGWAVE PATTERN AND THE
SHIFT THAT WILL TAKE PLACE OVER THE CONUS. THE ONE THING THAT THE
MODELS ARE SOMEWHAT CONSISTENT ON IS THAT THERE WILL BE SOME
PRECIPITATION WITH THE SHORTWAVE. THE PROBLEM OCCURS WITH THE
PLACEMENT OF THIS SHORTWAVE. THE 00Z/06Z GFS AND 00Z GEM KEEP THE
PRECIPITATION ACROSS THE SOUTH WITH COLDER TEMPERATURES ACROSS THE
NORTH. THE 00Z NAM CAME IN WITH PRECIPITATION ALONG THE INTERSTATE
59 CORRIDOR AND SLIGHTLY WARMER TEMPERATURES. AND THE 00Z EURO
CAME IN WITH PRECIPITATION ACROSS ALL OF CENTRAL ALABAMA AND EVEN
WARMER TEMPERATURES. WITH THE 6Z MODELS COMING IN...THE NAM IS
FURTHER SOUTH AND MORE IN LINE WITH THE 00Z/06Z GFS AND GEM. TO
THROW EVEN MORE CONFUSION IN...THE 12Z EURO FROM SATURDAY DID NOT
HAVE ANY PRECIPITATION IN AT ALL.

TO TAKE INTO ACCOUNT FOR THIS UNCERTAINTY WILL GO WITH A BLEND OF
THE MODELS AND KEEP A SLIGHT CHANCE OF RAIN ACROSS MUCH OF THE AREA
WITH ABOVE FREEZING TEMPERATURES WEDNESDAY MORNING. SO WITH ALL
THESE FACTORS HAVE ELECTED TO REMOVE THE MENTION OF SNOW FROM THE
FORECAST. HOWEVER...MODELS ARE SHOWING THE CRITICAL THICKNESSES ARE
GOOD FOR A SWITCHOVER FROM RAIN TO SNOW...BUT WE HAVE NOT SHARED TO
WELL WITH POST-FRONTAL SNOWS SO FAR THIS YEAR. WE MAY HAVE TO ADD
SNOW BACK IN AS THE SYSTEM GETS CLOSER...BUT CONFIDENCE IS JUST
TOO LOW TO CONTINUE TO MENTION FOR NOW.

WHAT WE ARE FAIRLY CONFIDENT IN IS THE FACT THAT THE COLD
TEMPERATURES WILL MOVE BACK INTO THE AREA FOR THE END OF THE WEEK.
MODELS ARE TOO WARM FOR THURSDAY AND FRIDAY...SO WILL UNDERCUT BY A
FEW DEGREES EACH DAY. SOMEWHAT OF A WARM UP BY NEXT WEEKEND...BUT
MORE ON THAT IN THE UPCOMING DAYS.

16

&&

.AVIATION...18Z TAF DISCUSSION.

A STORM SYSTEM WILL BEGIN AFFECTING CENTRAL ALABAMA LATE THIS
AFTERNOON INTO THE EVENING AS A WARM FRONT LIFTS NORTHWARD. NOT
TOO MUCH CHANGE IN THE TAFS. PUSHED BACK INITIAL CLOUDS COMING IN
A FEW HRS. RAIN STILL EXPECTED FOR MAINLY OVERNIGHT HRS. LEFT OUT
THUNDERSTORM MENTION AS ALTHOUGH IT IS A POSSIBILITY CONFIDENCE IS
LOW AT ANY ONE POINT...WHEREAS CONFIDENCE IS MUCH HIGHER THAT RAIN
WILL OCCUR BEGINNING THIS EVENING...ALONG WITH LOW CIGS LATE.
POSSIBLY AN ISOLATED GUST OR SO WITH ANY STRONGER ACTIVITY IS NOT
OUT OF THE QUESTION...BUT OVERALL WINDS SHOULD REMAIN LIGHT.

REMINDER NOTE: WILL CONTINUE TO INCLUDE THE LINE (AMD LTD TO VIS
WIND AND WX) FOR KEET DUE TO CONTINUED CONCERN OVER THE
CEILOMETER. THE CEILOMETER WILL BE IN TESTING PHASE THROUGH
FEBRUARY.

08

&&

.FIRE WEATHER...

DRIER DEW POINTS THAN PREVIOUSLY ANTICIPATED ARE OCCURRING.
MOISTURE...CLOUD COVER AND RAIN ARE TAKING LONGER TO MOVE IN FROM
THE SOUTHWEST. HAVE DECIDED TO ISSUE A RED FLAG WARNING FOR
NORTHERN PORTIONS OF CENTRAL ALABAMA...GENERALLY ALONG AND NORTH
OF A WINFIELD TO HOOVER TO RANBURNE LINE THROUGH 6 PM.

08/MNK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  44  62  38  50 /  10 100  30  10  10
ANNISTON    68  47  63  38  53 /  10 100  30  10  10
BIRMINGHAM  68  49  62  36  53 /  10 100  20  10  10
TUSCALOOSA  68  50  63  37  56 /  20 100  10  10  10
CALERA      67  50  63  38  53 /  10 100  20  10  10
AUBURN      69  49  67  40  55 /  10  80  50  10  10
MONTGOMERY  69  50  66  41  58 /  10  90  40  10  10
TROY        70  51  68  42  58 /  10  80  50  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING UNTIL 6 PM SUNDAY FOR ALZ011-ALZ014-ALZ015-
ALZ017-ALZ018-ALZ019-ALZ020-ALZ021-ALZ024-ALZ026...FOR THE
NORTHERN SECTIONS OF CENTRAL ALABAMA...ALONG AND NORTH OF A
WINFIELD TO HOOVER TO RANBURNE LINE.

&&

08/16/08/08
Hazardous weather outlook, Feb 21, 6:34 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 AM CST SUN FEB 21 2010

ALZ011>015-017>050-221230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
634 AM CST SUN FEB 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GUSTY WINDS ARE POSSIBLE WEDNESDAY ACROSS CENTRAL ALABAMA. AS A
STORM SYSTEM EXITS TO THE EAST AND HIGH PRESSURE BUILDS INTO THE
AREA...A TIGHTENED PRESSURE GRADIENT WILL LEAD TO INCREASED
NORTHWESTERLY WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.